Title:
Medication-related dysphagia
Authors:
E. Dejaeger
Institutions:
Department of Internal Medicine, Division of Geriatric Medicine, Pluridisciplinary consultation for patients with chronic swallowing disorders, UZ Gasthuisberg, Leuven, Belgium
Keywords:
Dysphagia; medication; pharmacokinetics; pharmacodynamics; elderly
Pages:
53 - 56
Abstract:
Medication-related dysphagia. Medication-related dysphagia is most frequently encountered in older people. Polypharmacy in combination with pharmacokinetic and pharmacodynamic changes with age make the elderly more vulnerable to the effects and side-effects of numerous drugs. A thorough assessment of the medication, and reductions in quantity and variety, are therefore warranted. This paper also includes a number of general suggestions. For example, steps should be taken to ensure that patients use the correct technique when taking medication orally. Alternative routes of administration should be considered and, where possible, some medication which may interfere with swallowing should be avoided.
Issue:
Suppl. 10, 2008


Download:
Medication-related dysphagia